Quote of the week:

“They'd have to shoot me to get me back to Illnois."

~Abraham Lincoln upon going to WDC to become president

Saturday, April 25, 2009

CVID STORIES, NEW CHAPTER

The new gig is consuming a great deal of time. It’s really cut into my blog time, reading as well as writing. Here’s a new tale from the CVID chronicles.
Three months ago, I went in for the monthly IgG infusion. Instead of the usual 2 bottles, (a 20 gram, and a 10 gram), the tech comes in with six 5 gram bottles, from a different supplier. It was a name I did not recognize. I was not pleased that it was six 5gram bottles. It did not bode well for a quick infusion. And it was not quick. They dripped incredibly slow. I quiz the tech, nurse, and my doc about the change in IgG. I was not pleased. The issue was economic. They’ve gone to a cheaper supplier. I’ve heard stories about people having all kinds of problems when their IgG brand is switched on them. Gammagard has been good to me. I rarely had infusion reactions of great consequence—just feeling wiped out, a little achey, flu-ish the night of through the next morning. Overall, not bad. The new IgG, comes from some company in Austria. The next month, back to a 10 and 20 gram bottles. The drip is back to a regular speed. Last week, the third month of the new IgG goes similarly. The tech gets the IV needle in on one stab. After infusion, I’m at the Walgreen’s connected with the medical practice. Suddenly, I start feeling flushed, and itchy. One of the things I had to get at Walgreens was a vial for tetnus, which I had to take back to get the shot. I take it back. Before getting the tech, I go to the bathroom and check under my shirt and pants, I’m red blotchy all over, and itching like hell. The med tech takes me back, I tell him, I’m having a bad infusion reaction, he needs to get the doc again. It’s not that he doesn’t believe me, but wants more info to tell the doc. I dropped trou, and said, “Look at this!” I was not referring to my genitalia. He’s the one straight med tech in the place. I’m rapidly getting hives. They shoot me up full of Benadryl (2x) and some steroid. I guess I’ll not pass the next test for Olympic tryouts. This was my first Benadryl experience. When I finally get off the exam table, where I’d been laying for about 45 minutes, I’m wobbly and woosey. It was like I’d drunk a six pack and smoke a few bowls. Though, there was no sense of euphoria in this scenario. All indications are that I had a severe allergic reaction to this new IgG. My doc explains that reactions usually don’t happen until the second or third time—like the whole bee sting thing. Having never had reactions to bee stings, this was new to me. I’ve had hives once in my life before, when I was in Kindergarden, at Christmas due to an allergic reaction to the something in the stuffing of a big stuffed animal I’d gotten. This was as bad as that long ago childhood memory. I was also given a script for prednisolone steroid pack. If I got hives and then get weight gain and odd fat deposits, I’m going to be really pissed. Additionally, they weaken the immune system. Kind of counteracts the whole getting the IgG infusions.
This week I got hit with a sinus infection. I wake up Thursday, feeling miserable. I go in to work, glands in the neck are thick and swollen. Nasal passages don’t feel good. I call to get in. He has no openings. I call the nurse, she will squeeze me in his one spare appointment, at 2:00. He confirms the sinus diagnosis. I ask for, and get a B12 shot, a shot of rocefin (antibiotic), and the tetnus they had to put back in the fridge at after the SAE from last week, as well as a ‘script for a Zpack.
I worked from home today, which allowed me to sleep until 7:30, roll out of bed, shower quickly, and get to work. I had a productive day.—more so than had I gone in to the office. Now, it’s well past going to bed time, so I’ll close this tome for now. wtf/rle©

6 comments:

markincleveland said...

Just a couple thoughts . . . First all IViG administrated in the US comes from plasma that is collected in the US. I know of no company who makes IViG headquartered in Austria. Could it be Australia or Spain?
Lastly, and most important, changing IViG brands is not something to be taken lightly. Each brands has characteristics, (IgA content, the stabilizing agent like sucrose etc and so on) that make it different than the other brands. Changing brand should never be done without your physician's SPECIFIC consent as well as yours. The American Academy of Allergy and Immunology, the governing body for all allergists and most immunologists states, "IVIG is not a generic drug and IVIG products are not interchangeable. A specific IVIG
product needs to be matched to patient characteristics to insure patient safety. A change of IVIG
product should occur only with the active participation of the prescribing physician."
I believe if your infusion center is making brand changes and informing you after you arrive at the center, you should considered and new way to get your infusions, perhaps at home through a specialty pharmacy and a home care nurse.

gay CME guy said...

The name of the manufacturer is Octapharma, Vienna, Austria, US distribution out of Centreville, VA.

Frank Drackman said...

Dude!! I Donate Plasma!!! and its not for the money, I truly want to help out my fellow man, but heck, $40 is $40.
If you notice some Conservative voices in your head and a new found appreciation for the female form, might just be a little Frankie IgG circulatin...

Frank

GDad said...

Sounds like a pretty craptacular day.

Anonymous said...

Did you try contacting Baxter?

https://www.mygardian.com/gardian/

Anonymous said...

my question is WHY didn't your doctor get you in right then? You don't get put on hold with CVID when you have a problem. My doctor hold up appts. for me. You need that, you got hours. Other people have day.